Get the content you want anytime you want.
REGISTER NOW | SIGN IN
ARTICLE

INSTI-Based ART Associated with Weight Gain, Systolic Blood Pressure Increases

DEC 02, 2019 | JARED KALTWASSER
Treatment-naive patients who are prescribed the most common first-line type of antiretroviral therapy (ART) face an elevated risk of increased systolic blood pressure (SBP) and weight gain in the months following the initiation of treatment, according to results of a new study.

The research, published in Open Forum Infectious Diseases, offers new clear data on the impact of integrase strand transfer inhibitor-based ART (INSTI-based ART).

“There were previous data suggesting weight gain associated with INSTI, both in switch and in naïve persons,” said Ronald Galdamez, MD, MSc, the study’s corresponding author. “We aimed to compare specific changes in body mass index in treatment naïve persons initiating different non-INSTI-based ART regimens with INSTI-based ART in which the data was scarce.”

Galdamez, of the Infectious Disease Unit at General University Hospital, in Elche, Spain, told Contagion® that patients in the INSTI group had increases in SBP that correlated with weight gain.

The study included 219 patients, of whom 54 were placed on INSTI-based regimens. Forty-eight weeks after starting INSTI-based ART, the average patient had gained 2.7 kilograms. The weight gain continued at 72 and 96 weeks, with average weight gains of 3.1 kilograms and 4.1 kilograms, respectively. Investigators found patients with a history of injection drug use tended to have higher increases in weight after starting ART. The increase in weight among patients on INSTI-based therapy was modest, and not considered statistically significant. However, there was a statistically significant increase in the number of patients entering the overweight or obese categories, with those on INSTI-based therapies significantly more likely to cross those thresholds.

Similarly, SBP was found to be increased in the INSTI group.

“The adjusted estimated difference in SBP for starting with INSTI-based compared to non-INSTI regimens was 7.0 mmHg (95%CI 0.3-13.7; P = 0.039),” Galdamez and colleagues reported.

However, the study found no significant increase, or decrease, in diastolic blood pressure.

This is not the first study to raise concerns about INSTI-based ART. A study presented earlier this year found higher risk of diabetes mellitus in patients on the therapy.

One possible explanation for the increase in weight is the so-called “return to health” phenomenon, where people with HIV gain weight upon initiation of ART because their bodies are returning to healthy weights after becoming ill with the virus. The study found patients with higher viral loads also had higher BMI increases. A similar phenomenon might be at play in the greater weight gain among patients who used injectable drugs, since people with HIV who use illicit drugs are at a higher risk of weight loss.

While some degree of weight gain may be a good thing for patients with HIV, Galdamez noted that too much weight gain can increase the risk of cardiovascular problems.

Galdamez said the study shouldn’t cause physicians to stop prescribing INSTI-based ART, but rather to carefully monitor the bodyweight of patients who are overweight or who have previous heart problems. He noted that one analysis included in the study found that patients with a history of hypertension had lower rates of SBP elevation after initiating INST-based ART. This may have been due to the likelihood that people with a history of hypertension were already on drugs to treat their hypertension.

“In summary, a good control of metabolic variables in our patients under INSTI-based ART and nutritional counseling become relevant for practicing physicians in order to avoid an increase of cardiovascular risk,” he said.
To stay informed on the latest in infectious disease news and developments, please sign up for our weekly newsletter.


FEATURED
Is there a cure? How long until we find it? And will it work for the majority of people living with HIV?